NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, December 18, 2014
Radio Active Iodine Therapy
I am a 33 years old female having 3 kids, youngest is 10 years of age. Over the years I was having few medical complications such sensitivity towards cold, hair loss, constipation, depression, muscles cramps, fatigue, weakness, feeling discomfort even after taking rest, loss of sex drive. All these complications were old but became worst with passage of time and it was diagnosed that I’m suffering from hyperthyroidism. My medical treatment started and gradually I started normal life and now I am about to receive RAI Therapy.
My question is: Is this treatment (RAI) safe? Will I be able to live normal life after this? Will there be any change in my life? Will I be able to do sex with my husband and if yes after how much time of this treatment? Can this abnormality reoccur after RAI Therapy?
I will pray for you and hope for your prompt reply.
Is this treatment (RAI) safe? Yes. Especially in the doses used to treat an overactive thyroid. You should plan on your thyroid being destroyed, which means you will need to take a thyroid hormone pill every day for the rest of your life. Also, I suspect you probably have Graves' disease, which can cause eye problems as well as an overactive thyroid. There is some research that suggests that it is a little more likely for you to develop eye problems after radioactive iodine than after surgery or with anti-thyroid drugs.
Will I be able to live normal life after this? Yes, except for having to take a thyroid hormone pill every day.
Will there be any change in my life? No, except for having to take a thyroid hormone pill every day.
Will I be able to do sex with my husband and if yes after how much time of this treatment? Intimate physical contact should be avoided for several days. I would say to wait 5 days.
Can this abnormality reoccur after RAI Therapy? Yes, but it's rare.
Thomas A Murphy, MD, FACP, FACE
Associate Professor of Medicine
School of Medicine
Case Western Reserve University